Gadolinium Toxicity

Home » Background » GBCAs » Article says that Gadolinium-Based Contrast Agents should be used with extreme caution

Article says that Gadolinium-Based Contrast Agents should be used with extreme caution

Enter your email address to follow this blog and receive notifications of new posts by email.

Viewpoint Categories

Monthly Archives

A recently released review article by Drs. Katarina Leyba and Brent Wagner, titled “Gadolinium-based contrast agents: why nephrologists need to be concerned”, doesn’t pull any punches when it comes to the use of gadolinium-based contrast agents (GBCAs) for contrast-enhanced MRIs.  The authors said that ‘nephrogenic’ systemic fibrosis is a misnomer since GBCAs are the known trigger for the disease; kidney impairment is a risk factor.  They note that “the experimental evidence demonstrates that gadolinium-based contrast agents are biologically active – that is, not inert”.   Drs. Leyba and Wagner said that “because GBCAs are biologically active in vitro and in vivo, and patients with normal renal function have reported adverse events that overlap those of ‘nephrogenic’ systemic fibrosis (i.e., rash, muscle/tendon ‘tightness, pain…), and because the other risk factors are undetermined”, medical professionals need to be “open to the possibility that ‘nephrogenic’ systemic fibrosis and these gadolinium-based contrast agent-induced symptoms are part of a continuum”.

The article makes several key points.  One is that all recommendations concerning the safety of gadolinium-based contrast agents, particularly in patients with acute or chronic renal insufficiency, are based in opinion; not prospective, experimental evidence.  Another is that gadolinium in not a physiologic metal and the consequences of long-term retention in any tissue are ill-defined and because of that the use of GBCAs should be reduced to a minimum.

There is still much that we don’t know about the effect that gadolinium retained within various body compartments and within cells might have on the long-term health of patients.  Leyba and Wagner concluded that, “Until such research is conducted, we must be cautious about the use of gadolinium-based contrast agents in patients at any level of renal function”.

You can download a copy of the complete article here: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6416778/pdf/nihms-1005137.pdf

My thoughts –

As we have said many times, Gadolinium Toxicity is a ‘disease of degrees’ with NSF likely being the worst manifestation of it, but there is no reason to think it will be the only one.  Based on the published research, I believe that any patient who has retained gadolinium could develop clinical symptoms of toxicity either soon after their MRI or at some point in the future.

Sharon Williams
___________________________________________

Reference –
Leyba, K., & Wagner, B. (2019). Gadolinium-based contrast agents: why nephrologists need to be concerned. Current Opinion in Nephrology and Hypertension, 28(2), 154–162. https://doi.org/10.1097/MNH.0000000000000475

 


Comments

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: